Algebraic & Geometric Topology

Self-dual binary codes from small covers and simple polytopes

Bo Chen, Zhi Lü, and Li Yu

Full-text: Access denied (no subscription detected)

However, an active subscription may be available with MSP at

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


The work of Volker Puppe and Matthias Kreck exhibited some intriguing connections between the algebraic topology of involutions on closed manifolds and the combinatorics of self-dual binary codes. On the other hand, the work of Michael Davis and Tadeusz Januszkiewicz brought forth a topological analogue of smooth, real toric varieties, known as “small covers”, which are closed smooth manifolds equipped with some actions of elementary abelian 2 –groups whose orbit spaces are simple convex polytopes. Building on these works, we find various new connections between all these topological and combinatorial objects and obtain some new applications to the study of self-dual binary codes, as well as colorability of polytopes. We first show that a small cover M n over a simple n –polytope P n produces a self-dual code in the sense of Kreck and Puppe if and only if P n is n –colorable and n is odd. Then we show how to describe such a self-dual binary code in terms of the combinatorics of  P n . Moreover, we can construct a family of binary codes B k ( P n ) , for 0 k n , from an arbitrary simple n –polytope P n . Then we give some necessary and sufficient conditions for B k ( P n ) to be self-dual. A spinoff of our study of such binary codes gives some new ways to judge whether a simple n –polytope P n is n –colorable in terms of the associated binary codes B k ( P n ) . In addition, we prove that the minimum distance of the self-dual binary code obtained from a 3 –colorable simple 3 –polytope is always 4 .

Article information

Algebr. Geom. Topol., Volume 18, Number 5 (2018), 2729-2767.

Received: 27 March 2017
Revised: 25 February 2018
Accepted: 23 March 2018
First available in Project Euclid: 30 August 2018

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 57M60: Group actions in low dimensions 57R91: Equivariant algebraic topology of manifolds 57S25: Groups acting on specific manifolds 94B05: Linear codes, general

self-dual code polytope small cover


Chen, Bo; Lü, Zhi; Yu, Li. Self-dual binary codes from small covers and simple polytopes. Algebr. Geom. Topol. 18 (2018), no. 5, 2729--2767. doi:10.2140/agt.2018.18.2729.

Export citation


  • C Allday, M Franz, V Puppe, Equivariant cohomology, syzygies and orbit structure, Trans. Amer. Math. Soc. 366 (2014) 6567–6589
  • C Allday, V Puppe, Cohomological methods in transformation groups, Cambridge Studies in Advanced Mathematics 32, Cambridge Univ. Press (1993)
  • M L Balinski, On the graph structure of convex polyhedra in $n$–space, Pacific J. Math. 11 (1961) 431–434
  • A Brøndsted, An introduction to convex polytopes, Graduate Texts in Mathematics 90, Springer (1983)
  • V M Buchstaber, T E Panov, Torus actions and their applications in topology and combinatorics, University Lecture Series 24, Amer. Math. Soc., Providence, RI (2002)
  • B Chen, Z Lü, Equivariant cohomology and analytic descriptions of ring isomorphisms, Math. Z. 261 (2009) 891–908
  • P E Conner, Differentiable periodic maps, 2nd edition, Lecture Notes in Mathematics 738, Springer (1979)
  • M W Davis, T Januszkiewicz, Convex polytopes, Coxeter orbifolds and torus actions, Duke Math. J. 62 (1991) 417–451
  • A M Gleason, Weight polynomials of self-dual codes and the MacWilliams identities, from “Actes du Congrès International des Mathématiciens, 3”, Gauthier-Villars, Paris (1971) 211–215
  • M Goresky, R Kottwitz, R MacPherson, Equivariant cohomology, Koszul duality, and the localization theorem, Invent. Math. 131 (1998) 25–83
  • B Grünbaum, Convex polytopes, 2nd edition, Graduate Texts in Mathematics 221, Springer (2003)
  • M Harada, An extremal doubly even self-dual code of length $112$, Electron. J. Combin. 15 (2008) art. id. N33, 5 pages
  • S K Houghten, C W H Lam, L H Thiel, J A Parker, The extended quadratic residue code is the only $(48,24,12)$ self-dual doubly-even code, IEEE Trans. Inform. Theory 49 (2003) 53–59
  • I V Izmest'ev, Three-dimensional manifolds defined by a coloring of the faces of a simple polytope, Mat. Zametki 69 (2001) 375–382 In Russian; translated in Mathematical Notes 69 (2001) 340–346
  • M Joswig, Projectivities in simplicial complexes and colorings of simple polytopes, Math. Z. 240 (2002) 243–259
  • G Kalai, A simple way to tell a simple polytope from its graph, J. Combin. Theory Ser. A 49 (1988) 381–383
  • M Kreck, V Puppe, Involutions on $3$–manifolds and self-dual, binary codes, Homology Homotopy Appl. 10 (2008) 139–148
  • J H van Lint, Introduction to coding theory, 2nd edition, Graduate Texts in Mathematics 86, Springer (1992)
  • C L Mallows, N J A Sloane, An upper bound for self-dual codes, Information and Control 22 (1973) 188–200
  • J Milnor, Construction of universal bundles, II, Ann. of Math. 63 (1956) 430–436
  • M A Perles, Results and problems on reconstruction of polytopes, unpublished manuscript (1970)
  • V Puppe, Group actions and codes, Canad. J. Math. 53 (2001) 212–224
  • E M Rains, N J A Sloane, Self-dual codes, from “Handbook of coding theory, I” (V S Pless, W C Huffman, R A Brualdi, editors), North-Holland, Amsterdam (1998) 177–294
  • G C Shephard, A theorem on cyclic polytopes, Israel J. Math. 6 (1968) 368–372
  • N J A Sloane, Is there a $(72,36)$ $d=16$ self-dual code?, IEEE Trans. Information Theory 19 (1973) 251
  • S Zhang, On the nonexistence of extremal self-dual codes, Discrete Appl. Math. 91 (1999) 277–286